Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2017, 1:25 PM EDT for Johnson County, Shelby County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 1:25 PM EDT (17:25 UTC)
- Expired
- Jun 13, 2017, 2:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 52 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1831 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917
WUUS53 KIND 131725
SVRIND
INC081-145-131800-
/O.NEW.KIND.SV.W.0096.170613T1725Z-170613T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
125 PM EDT TUE JUN 13 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Shelby County in central Indiana...
Southeastern Johnson County in central Indiana...
* Until 200 PM EDT.
* At 124 PM EDT, a severe thunderstorm was located near Franklin, or
12 miles southwest of Shelbyville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Franklin, Edinburgh, Flat Rock, Geneva, St. Paul,
Marietta and Waldron.
This includes the following highways...
Interstate 65 between mile markers 80 and 91.
Interstate 74 between mile markers 115 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 8563 3935 8606 3951 8607 3954 8563
TIME...MOT...LOC 1724Z 270DEG 34KT 3943 8597
HAIL...1.00IN
WIND...60MPH
$$
Ryan2 follow-up statements
653
WWUS53 KIND 131742
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
142 PM EDT TUE JUN 13 2017
INC081-145-131800-
/O.CON.KIND.SV.W.0096.000000T0000Z-170613T1800Z/
Shelby IN-Johnson IN-
142 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHERN SHELBY AND SOUTHEASTERN JOHNSON COUNTIES...
At 141 PM EDT, a severe thunderstorm was located 8 miles southwest of
Shelbyville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelbyville, Edinburgh, Flat Rock, Geneva, St. Paul, Marietta and
Waldron.
This includes the following highways...
Interstate 65 between mile markers 80 and 86.
Interstate 74 between mile markers 116 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 8563 3935 8600 3950 8598 3954 8563
TIME...MOT...LOC 1741Z 270DEG 28KT 3942 8588
HAIL...1.00IN
WIND...60MPH
$$
Ryan206
WWUS53 KIND 131759
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
159 PM EDT TUE JUN 13 2017
INC081-145-131808-
/O.EXP.KIND.SV.W.0096.000000T0000Z-170613T1800Z/
Shelby IN-Johnson IN-
159 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY AND
SOUTHEASTERN JOHNSON COUNTIES WILL EXPIRE AT 200 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, the storm
remains strong with small hail, gusty winds and heavy rain still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3935 8563 3935 8600 3950 8598 3954 8563
TIME...MOT...LOC 1758Z 270DEG 34KT 3942 8567
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:24 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 13, 1:24 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Indianapolis IN 124 PM EDT Tue Jun 13 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 311 AM EDT Tue Jun 13 2017 A series of upper impulses will move around the edge of an upper ridge. These will not only break down the ridge but also interact with a hot and humid atmosphere to bring chances for showers and thunderstorms through the work week. A cold front will bring more chances for rain for the weekend. Temperatures will remain above normal until early next week, when near average temperatures return. && .NEAR TERM /This afternoon/... Issued at 1155 AM EDT Tue Jun 13 2017 Update will try and capture scattered storms. Also given the active convection and cloud cover, will likely remove 90 max temps in many locations as temperatures in this convective zone have not moved much and expect same this afternoon. && .SHORT TERM.../Tonight through Thursday night/ Issued at 311 AM EDT Tue Jun 13 2017 Models are close enough that the model blend initialization was accepted for most items. Not a lot of change is expected tonight and Wednesday as additional upper impulses erode the upper ridge and also generate scattered convection at times. Will continue with chance PoPs. A more potent upper wave moves through Wednesday night into Thursday. With better forcing, went high end chance category to low end likely category PoPs Wednesday night into Thursday. As forcing weakens behind this wave, ended PoPs by overnight Thursday night. With the stronger wave moving in, could see some strong to severe storms later Wednesday afternoon into Wednesday evening. The Storm Prediction Center has placed the forecast area into a Marginal Risk in its Day 2 Outlook. Stayed with the model blend for temperatures. Again, high temperatures will likely depend on the amount of convection that develops. It will still be hot and humid regardless. && .LONG TERM /Friday through Monday/... Issued at 253 AM EDT Tue Jun 13 2017 Long term models and ensembles support pops all weekend as a warm, moist and unstable atmosphere interacts with and approaching cold front and upper impulses in zonal flow, around the base of a south central Canada low. The thunderstorms should be ending Sunday night as the cold front is finally expected to move through. After that, the trend will be for not as warm temperatures and dry weather. Blend handles the overall scenario nicely. && .AVIATION /Discussion for 131800z TAFs/... Issued at 118 PM EDT Tue Jun 13 2017 VFR with wind near or below 10 knots except within storms where visibility drops briefly to 2 miles in heavy rain. Gusts approaching 50 knots in stronger storms and hail to dime size. Storm conditions will subside by sundown today. Patchy late night fog possible from todays rain. May be a repeat of scattered storms tomorrow's daytime heating. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...Tucek SHORT TERM...50 LONG TERM....MK AVIATION...Tucek
Hazardous weather outlook, Jun 13, 5:09 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 509 AM EDT Tue Jun 13 2017 INZ021-028>031-035>049-051>057-060>065-067>072-141000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 509 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a chance for thunderstorms today. Hazards: Lightning. Gusty winds. Brief heavy rain. High Heat Indices. Timing: Anytime. Discussion: Weak upper impulses combined with warm, moist and unstable air could trigger a few thunderstorms today and tonight. The heat index will be in the mid and upper 90s at times this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Heat index values in the mid 90s can be expected during the afternoon and evening hours Wednesday. There is a marginal risk for severe weather including damaging winds and large hail Wednesday afternoon and evening and Thursday afternoon and evening. Otherwise, thunderstorms are possible through the weekend. Any storm is capable of producing gusty winds, brief heavy rain and cloud to ground lightning. Discussion: Southwest winds will continue to bring very warm and humid air and thunderstorm chances to central Indiana through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times, mainly Wednesday afternoon and evening and Thursday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 13, 12:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1255 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG 2 NW BARGERSVILLE 39.54N 86.20W
06/13/2017 JOHNSON IN BROADCAST MEDIA
BARN DAMAGED AND SEVERAL TREES DOWN ALONG
WHITELAND ROAD. LIKELY MICROBURST. REPORTED
BY BAM WX.
&&Special weather statement, Jun 13, 12:56 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1256 PM EDT TUE JUN 13 2017
INZ056-057-064-065-131745-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-
1256 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHERN RUSH...NORTHERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 145 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shelbyville, Greensburg, Adams, Hope, Flat Rock, Milford, Geneva, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, New Salem, Manilla
and Sandusky.
LAT...LON 3928 8585 3950 8588 3963 8581 3956 8534
3929 8537
TIME...MOT...LOC 1655Z 279DEG 18KT 3949 8576
AW/MRSpecial weather statement, Jun 13, 1:10 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
110 PM EDT TUE JUN 13 2017
INZ047-048-131745-
Hancock IN-Marion IN-
110 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANCOCK AND EASTERN
MARION COUNTIES UNTIL 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indianapolis, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Indianapolis, Lawrence, Beech Grove, Cumberland, McCordsville, Warren
Park, Rocky Ripple, Wynnedale, Spring Hill, Crows Nest, North Crows
Nest, Monument Circle, Indiana State Fairgrounds and Broad Ripple.
LAT...LON 3991 8592 3970 8591 3970 8595 3968 8595
3968 8619 3986 8622
TIME...MOT...LOC 1710Z 262DEG 19KT 3978 8611
AW/MRLocal storm report, Jun 13, 1:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG NEW WHITELAND 39.56N 86.10W
06/13/2017 JOHNSON IN FIRE DEPT/RESCUE
HOME SUSTAINED MINOR SHINGLE DAMAGE.
&&
DRTSpecial weather statement, Jun 13, 1:21 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EDT TUE JUN 13 2017
INZ052>054-062-131800-
Owen IN-Clay IN-Morgan IN-Monroe IN-
121 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN...CLAY AND OWEN COUNTIES UNTIL 200 PM EDT...
At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 18 miles northwest of Bloomington, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bloomington, Spencer, Ellettsville, Jasonville, Clay City, Gosport,
Center Point, Stinesville, Coal City, Indiana University, Bowling
Green, Quincy, McCormicks Creek State Park, Freedom, Patricksburg,
Coalmont, Cory, Saline City, Cagles Mill Lake and Devore.
LAT...LON 3948 8724 3947 8681 3948 8662 3916 8649
3917 8724
TIME...MOT...LOC 1721Z 264DEG 15KT 3929 8683
AW/MRSpecial weather statement, Jun 13, 1:24 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
124 PM EDT TUE JUN 13 2017
INZ057-131745-
Rush IN-
124 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH COUNTY UNTIL
145 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 12 miles east of Shelbyville, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rushville, Arlington and Manilla.
LAT...LON 3950 8542 3955 8563 3959 8563 3970 8561
3969 8539
TIME...MOT...LOC 1723Z 264DEG 15KT 3958 8555
AW/MRThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:16 AM EDT | Special Weather Statement | IND | Rush | 44 min |
| Jun 13, 11:02 AM EDT | Special Weather Statement | IND | Hancock | 43 min |
| Jun 13, 11:15 AM EDT | Special Weather Statement | IND | Decatur | 45 min |
| Jun 13, 11:30 AM EDT | Special Weather Statement | IND | Henry | 45 min |
| Jun 13, 11:33 AM EDT | Areal Flood Advisory | IND | Decatur, Jennings | 3 hr |
| Jun 13, 11:33 AM EDT | Special Weather Statement | IND | Decatur | 42 min |
| Jun 13, 12:11 PM EDT | Special Weather Statement | IND | Madison | 34 min |
| Jun 13, 12:14 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 46 min |
| Jun 13, 12:44 PM EDT | Special Weather Statement | IND | Delaware | 46 min |
| Jun 13, 12:48 PM EDT | Special Weather Statement | IND | Hendricks | 42 min |
| Jun 13, 12:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| Jun 13, 12:56 PM EDT | Special Weather Statement | IND | Decatur, Shelby | 49 min |
| Jun 13, 1:10 PM EDT | Special Weather Statement | IND | Marion | 35 min |
| Jun 13, 1:21 PM EDT | Special Weather Statement | IND | Clay, Monroe, Owen | 39 min |
| Jun 13, 1:24 PM EDT | Special Weather Statement | IND | Rush | 21 min |
| Jun 13, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Rush | 33 min |
| Jun 13, 1:51 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 24 min |
| Jun 13, 2:27 PM EDT | Flash Flood Warning | IND | Clay, Owen | 3 hr |
| Jun 13, 2:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson | 35 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 30 min |
| Jun 13, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence, Monroe | 39 min |
| Jun 13, 4:08 PM EDT | Areal Flood Advisory | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Jun 13, 5:08 PM EDT | Areal Flood Warning | IND | Fountain, Vermillion | 3 hr |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.